Diabetes Channel
Topics
Medications
Quicklinks
Related Channels

Victoza and Blood Sugar

Managing your blood sugar is important when taking Victoza (liraglutide). Low and high blood sugar levels are known problems in some people taking it; however, this drug generally doesn't increase your risk of these problems. For your safety, be sure you know how to check your levels, and be aware of the symptoms that occur when your blood sugar levels aren't ideal.

How Does Victoza Affect Blood Sugar?

As a diabetes medication, Victoza® (liraglutide) can affect blood sugar. In general, Victoza is unlikely to cause blood sugar levels to drop dangerously low (a condition called hypoglycemia) when used by itself. However, combining it with certain other diabetes drugs can increase the risk of low blood sugar. It is also possible for blood sugar to go too high (a condition called hyperglycemia) in people taking Victoza.
 

Low Blood Sugar and Victoza

When used by itself or in combination with medications such as metformin (Glucophage®), pioglitazone (Actos®), or rosiglitazone (Avandia®), Victoza does not increase the risk of low blood sugar by much. However, the risk is significantly higher when Victoza is used with medications that increase the body's production of insulin and, theoretically, when Victoza is used with insulin.
 
The following medications may increase the risk of low blood sugar with Victoza:
 
 
 
Victoza has not been studied in combination with insulin, and people taking insulin are not advised to combine it with Victoza and vice versa.
 
Symptoms of low blood sugar can vary, depending on a number of factors, including how low the levels are. Examples of early symptoms may include:
 
  • Sweating
  • Shakiness
  • Extreme hunger
  • Dizziness
  • Cold sweats
  • Blurry vision.
     
More severe low blood sugar symptoms can include:
 
  • Changes in behavior, such as irritability
  • Loss of coordination
  • Difficulty speaking
  • Confusion
  • Seizures
  • Loss of consciousness
  • Coma
  • Loss of life.
     
If you develop any possible symptoms of low blood sugar while on Victoza, contact your healthcare provider immediately or seek emergency medical care and stop taking the medicine.
 
If your healthcare provider believes that low blood sugar is causing your symptoms, he or she may recommend that you treat the condition immediately by eating or drinking something with sugar in it, such as orange juice, hard candy, a tablespoon of honey, or even a tablespoon of granulated sugar.
 
7 Signs of High Blood Sugar

Victoza Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.